Mathematical Geology

, Volume 30, Issue 1, pp 95–108 | Cite as

Maximum Likelihood Estimation of Spatial Covariance Parameters

  • Eulogio Pardo-Igúzquiza
Article

Abstract

In this paper, the maximum likelihood method for inferring the parameters of spatial covariances is examined. The advantages of the maximum likelihood estimation are discussed and it is shown that this method, derived assuming a multivariate Gaussian distribution for the data, gives a sound criterion of fitting covariance models irrespective of the multivariate distribution of the data. However, this distribution is impossible to verify in practice when only one realization of the random function is available. Then, the maximum entropy method is the only sound criterion of assigning probabilities in absence of information. Because the multivariate Gaussian distribution has the maximum entropy property for a fixed vector of means and covariance matrix, the multinormal distribution is the most logical choice as a default distribution for the experimental data. Nevertheless, it should be clear that the assumption of a multivariate Gaussian distribution is maintained only for the inference of spatial covariance parameters and not necessarily for other operations such as spatial interpolation, simulation or estimation of spatial distributions. Various results from simulations are presented to support the claim that the simultaneous use of maximum likelihood method and the classical nonparametric method of moments can considerably improve results in the estimation of geostatistical parameters.

geostatistics maximum likelihood estimation spatial covariance sampling distribution mean square error 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

REFERENCES

  1. Akaike, H. 1974, A new look at the statistical model identification: IEEE Trans. on Automatic Control. v. AC-19,no. 6, p. 716–723.Google Scholar
  2. Bastin, G., and Gevers, M., 1985, Identification and optimal estimation of random fields from scattered point-wise data: Automatica, v. 21,no. 2, p. 139–155.Google Scholar
  3. Bard, Y., 1974, Nonlinear parameter estimation: Academic Press, New York, 341 p.Google Scholar
  4. Dietrich, C. R., and Osborne, M. R., 1991, Estimation of covariance parameters in Kriging via restricted maximum likelihood: Math. Geology, v. 23,no. 7, p. 655–672.Google Scholar
  5. Fisher, R. A., 1912, On an absolute criterion for fitting frequency curves: Messeng. Math., v. 41, p. 155–160.Google Scholar
  6. Gelhar, L. W., 1993, Stochastic subsurface hydrology: Prentice Hall, Englewood Cliffs, New Jersey, 390 p.Google Scholar
  7. Harville, H., 1977, Maximum likelihood approaches to variance component estimation and to related problems: Jour. Am. Stat. Assoc., v. 72,no. 358, p. 320–388.Google Scholar
  8. Hoeksema, R. J., and Kitanidis, P. K., 1985. Analysis of the spatial structure of properties of selected aquifers: Water Resources Res., v. 21,no. 4, p. 563–572.Google Scholar
  9. Kalbfleisch, 1979, Probability and statistical inference II: Springer Verlag, New York, 316 p.Google Scholar
  10. Kitanidis, P. K., 1983, Statistical estimation of polynomial generalized covariance functions and hydrologic applications: Water Resources Res., v. 19,no. 2, p. 909–921.Google Scholar
  11. Kitanidis, P. K., 1987, Parametric estimation of covariances of regionalized variables: Water Resources Bull., v. 23,no. 4, p. 671–680.Google Scholar
  12. Kitanidis, P. K., 1991, Orthogonal residuals in geostatistics: model criticism and parameter estimation: Math. Geology, v. 23,no. 5, p. 741–758.Google Scholar
  13. Kitanidis, P. K., and Lane, R. W., 1985, Maximum likelihood parameter estimation of hydrologic spatial processes by the Gauss-Newton method: Jour. Hydrology, v. 79,nos. 1–2, p. 53–71.Google Scholar
  14. Lebel, T., and Bastin, G., 1985, Variogram identification by mean squared interpolation error method with applications to hydrologic fields: Jour. Hydrology, v. 77,nos. 1–4, p. 31–56.Google Scholar
  15. Mardia, K. V., and Marshall, R. J., 1984, Maximum likelihood estimation of models for residual covariance in spatial regression: Biometrika, v. 71,no. 1, p. 135–146.Google Scholar
  16. Mardia, K. V., and Watkins, 1989, On multimodality of the likelihood in the spatial linear model: Biometrika, v. 76,no. 2, p. 289–295.Google Scholar
  17. Nelder, J. A., and Mead, R., 1965, A simplex method for function minimization: Computer Jour., v. 7, p. 308–313.Google Scholar
  18. Pardo-Igúzquiza, E., 1997, MLREML: a computer program for the inference of spatial covariance parameters by maximum likelihood and restricted maximum likelihood: Computers & Geosciences, v. 23,no. 2, pp. 153–162.Google Scholar
  19. Pardo-Iguzquiza, E., and Dowd, P. A., 1997, AMLE3D: a computer program for the statistical inference of covariance parameters by approximate maximum likelihood estimation. Computers & Geosciences, in press.Google Scholar
  20. Ripley, B. D., 1988, Statistical inference for spatial processes: Cambridge Univ. Press, Cambridge, 148 p.Google Scholar
  21. Ripley, B. D., 1992, Stochastic models fo the distribution of rock types in petroleum reservoirs, in Walden, A. T., and Guttorp, P., eds., Statistics in the Environmental and Earth Sciences: John Wiley & Sons, New York, 306 p.Google Scholar
  22. Samper, F. J., and Neuman, S. P., 1989, Estimation of spatial covariance structures by adjoint state maximum likelihood cross-validation 1, Theory: Water Resources Res., v. 25,no. 3, p. 351–362.Google Scholar
  23. Vecchia, A. V., 1988, Estimation and model identification for continuous spatial processes: Jour. Roy. Stat. Soc., Ser. B, v. 50,no. 2, p. 297–312.Google Scholar
  24. Warnes, J. J., and Ripley, B. D., 1987, Problems with the likelihood estimation of covariance functions of spatial Gaussian processes: Biometrika, v. 74,no. 3, p. 640–642.Google Scholar
  25. Zimmerman, D. L., 1989, Computationally efficient restricted maximum likelihood estimation of generalized covariance functions: Math. Geology, v. 21,no. 7, p. 655–672.Google Scholar

Copyright information

© International Association for Mathematical Geology 1998

Authors and Affiliations

  • Eulogio Pardo-Igúzquiza
    • 1
  1. 1.Department of Mining and Mineral EngineeringUniversity of Leeds, Leeds LS2 9JT, United KingdomUnited Kingdom

Personalised recommendations